MAUDE Adverse Event Report: ETHICON INC. MCRYL UD 18IN 4-0 S/A PC-1 PRM MP; SUTURE, ABSORBABLE, SYNTHETIC

ETHICON INC. MCRYL UD 18IN 4-0 S/A PC-1 PRM MP; SUTURE, ABSORBABLE, SYNTHETIC
Model Number Y835G
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/27/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Attempts are being made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.The single complaint was reported with multiple events.There are no additional details regarding the additional patient events.Additional information was requested and the following was obtained.If further details are received at a later date a supplemental medwatch will be sent.This occurred on "multiple occasions", could you please confirm if this occurred in the same procedure or in different procedures? the nurse that provided me the information indicated that this is what the pa who has been using this same product number for skin closure on this particular procedure made this comment.If it occurred in other procedures, were they reported in another complaints? this was the first time that this was reported to me by the facility.Could you please confirm if qamhzx is the correct lot number? this is the lot number that was provided.The informing individual indicated that the product had been pulled/picked in another location (on another floor) but this was best guess.Attempts are being made to obtain the following information.  to date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent.Please clarify the event month and procedure date are dates of the other procedures available? product code and lot number for these other procedures? device return follow up tracking information.
 
Event or Problem Description
It was reported that the patient underwent artificial cervical disc surgery on an unknown date and suture was used.When the pa was closing the skin along the anterior neck and while driving the needle, the needle broke just past the swage end.The pa reported that this occurred on multiple occasions.The broken piece of the needle was retrieved.There was a delay of one minute.A second like device was used to complete the procedure.There were no adverse patient consequences reported.
 
Additional Manufacturer Narrative
(b)(4).Date sent to the fda: 5/19/2020.Additional information: g1, h6.Corrected information: d4, h4 - the actual device batch number associated with this event is not known.The possible batch number is reported as follows: batch qamhzx; expiration date: 12/31/2024.Date of mfg.: 01/17/2020 a manufacturing record evaluation was performed for the finished device qamhzx possible batch number, and no non-conformances were identified.The single complaint was reported with multiple events.There are no additional details regarding the additional patient events.Additional information was requested and the following was obtained.If further details are received at a later date a supplemental medwatch will be sent.*please clarify the event month and procedure date.Procedure/case reported was conducted on 4/27/2020.*are dates of the other procedures available? additional procedure dates where alleged product defect was experienced could not be named.It was just stated that there were a few other cases where the same thing occurred over the past couple of weeks.*product code and lot number for these other procedures? the product code is identified in the original complaint.The lot number was hypothesized/guessed, based on the only box containing the suture code that could be found in the hospital after the suture was retrieved/reported.The product code in question is y835g.*device return follow up tracking information.The product was sent for examination.
 
Additional Manufacturer Narrative
Date sent to the fda: 05/27/2020.Additional h-3 summary: it was reported needle breakage.A failed suture needle was submitted for fractographic evaluation.The component was identified as product code y835g.A fracture was observed at the suture attachment of the needle.One side of the needle was received, the mating fracture surface was not provided for this evaluation.The evaluation revealed the fracture was composed of microvoid coalescence, which is evidence of a ductile overload failure.Mechanical damage observed coincidental to the fracture provides additional evidence that the failure was induced by mechanical deformation leading to ductile overload.This was a ductile fracture.The evidence of this examination indicates that the breakage occurred at the attachment area of the needle during use due to tensile overload.There is no evidence of any material flaw or defect that would cause premature failure.In order to avoid this kind of damage grasp the needle in an area one-third (1/3) to one-half (1/2) of the distance from the attachment end to the point.

Brand Name
MCRYL UD 18IN 4-0 S/A PC-1 PRM MP
Common Device Name
SUTURE, ABSORBABLE, SYNTHETIC
Manufacturer (Section D)
ETHICON INC.
p.o. box 151, route 22 west
somerville NJ 08876
MDR Report Key10039776
Report Number2210968-2020-03800
Device Sequence Number14199615
Product Code GAN
UDI-Device Identifier10705031059702
UDI-Public10705031059702
Combination Product (Y/N)N
Initial Reporter StateID
Initial Reporter CountryUS
PMA/510(K) Number
K964072
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/29/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberY835G
Device Catalogue NumberY835G
Device Lot NumberQAMHZX
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/26/2020
Initial Date Received by Manufacturer 04/29/2020
Supplement Date Received by Manufacturer05/15/2020
05/26/2020
Initial Report FDA Received Date05/08/2020
Supplement Report FDA Received Date05/19/2020
05/27/2020
Patient Sequence Number1